Arizona, 2007

High Wind in Arizona, June 6, 2007

June 6, 2007 · NWS FGZ · 5 events in 5 counties and zones

A deep trough moving through the Great Basin produced widespread high winds across northern Arizona. Highest winds speeds were north and east of Flagstaff.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A deep trough moving through the Great Basin produced widespread high winds across northern Arizona. Highest winds speeds were north and east of Flagstaff. Strongest gusts reached 70 MPH at Window Rock and Show Low. The winds caused some power outages and widespread minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 6, 3:00 AM MST, 5 hours earlier.

Area forecast discussion, Jun 6, 3:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 AM MST WED JUN 6 2007

.SYNOPSIS...A DRY LOW PRESSURE SYSTEM WILL PRODUCE VERY WINDY AND
GUSTY SOUTHWEST WINDS ACROSS MOST AREAS OF NORTHERN ARIZONA TODAY.
SUSTAINED WINDS WILL BE IN THE 20 TO 30 MPH RANGE WITH WIND GUSTS IN
SOME AREAS WILL BE AROUND 55 MPH. AS THE LOW PRESSURE SYSTEM MOVES
EASTWARD ON THURSDAY WINDS WILL WEAKEN TO MORE BREEZY CONDITIONS
WITH A FEW HIGHER GUSTS TO NEAR 35 MPH. INTO THE WEEKEND...EXPECT
MORE SEASONABLE TEMPERATURES WITH NO PRECIPITATION EXPECTED.

&&

.DISCUSSION...A LARGE TROUGH CONTINUES TO MOVE THROUGH THE GREAT
BASIN TODAY INCREASING THE SURFACE PRESSURE GRADIENT AND PRODUCING
VERY STRONG SOUTHWEST WINDS SUSTAINED AT 20 TO 35 MPH WITH HIGHER
GUSTS AROUND 50 MPH FOR MOST OF THE DAY. LOCAL WINDS DOWNWIND OF
HIGHER MOUNTAINS AND MOUNTAIN PASSES ARE LIKELY TO SEE EVEN HIGHER
WIND SPEEDS DUE TO THE INTERACTION OF THE PRESSURE GRADIENT WITH THE
MOUNTAINOUS TERRAIN. THESE AREAS WILL LIKELY INCLUDE DONEY PARK...
PORTIONS OF HIGHWAY 89... BLACK MESA AND THE WHITE MOUNTAINS. A WIND
ADVISORY HAS BEEN ISSUED FOR ALL OF NORTHERN ARIZONA VALID UNTIL 8
PM MST TONIGHT. EXPECT AREAS OF BLOWING DUST WITH REDUCED VISIBILITY
NORTH AND EAST OF THE MOGOLLON RIM EXTENDING TO THE FOUR CORNERS
REGION. THIS BLOWING DUST WILL MAKE DRIVING CONDITIONS DIFFICULT
ALONG INTERSTATE 40 AND OTHER ROAD NETWORKS IN THE HOPI AND NAVAJO
NATIONS. THE STRONG SOUTHWEST WINDS WILL ALSO LOWER AFTERNOON
TEMPERATURES AND RELATIVE HUMIDITY LEVELS AND AS A RESULT A RED FLAG
WARNING IS ALSO IN EFFECT ACROSS NORTHERN ARIZONA.

THURSDAY THROUGH TUESDAY...THE LOW PRESSURE TROUGH WILL MOVE
NORTHEASTWARD AWAY FROM ARIZONA AND WE WILL RETURN TO A MORE
SEASONABLE WEATHER PATTERN. A WEAK TROUGH WILL REMAIN OVER MUCH OF
THE WEST ALLOWING FOR NEAR NORMAL TEMPERATURES AND BREEZY AFTERNOON
WINDS TO CONTINUE OVER THE NORTHLAND INTO THE EARLY PART OF NEXT
WEEK. EXPECT DRY CONDITONS TO CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK.

BOHLIN

&&

.AVIATION...FOR THE 12Z PACKAGE...WINDS SOUTHWEST 15-30G40KT. AFT
15Z...WINDS INCREASING 25-35G50KT...ESPECIALLY DOWNWIND OF SIG TRRN
FEATURES INCLUDING KAIBAB PLATEAU...SAN FRAN PEAKS...BLACK MESA...
AND MOGOLLON RIM. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

DB
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

1) WIND ADVISORY FOR AZ ZONES 04/05/09/12/15 THROUGH 8 PM MST.
2) WIND ADVISORY FOR AZ ZONES 06-08/10/11/13/14/16-18/37-40
   FROM 4 AM THROUGH 8 PM MST.
3) RED FLAG WARNING FOR ALL AZ FIRE WX ZONES WEDNESDAY 10 AM THROUGH
   7 PM MST.
&&
Hazardous weather outlook, Jun 6, 6:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 AM MST WED JUN 6 2007

AZZ004>018-037>040-070700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
600 AM MST WED JUN 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

STRONG AND GUSTY SOUTHWEST WINDS WILL OCCUR ACROSS NORTHERN ARIZONA
TODAY WITH SUSTAINED WINDS 20 TO 35 MPH GUSTING TO AROUND 50 MPH. A
WIND ADVISORY HAS BEEN ISSUED UNTIL 8 PM MST TONIGHT FOR ALL ZONES
IN NORTHERN ARIZONA...SEE PRODUCT PHXNPWFGZ FOR DETAILS. AREAS OF
BLOWING DUST WITH SIGNIFICANT REDUCTIONS IN VISIBILITIES ARE ALSO
EXPECTED NORTH AND EAST OF THE MOGOLLON RIM TO THE FOUR CORNERS
REGION.

IN ADDITION...A RED FLAG WARNING IS IN EFFECT FOR ALL OF NORTHERN
ARIZONA TO ACCOUNT FOR THE STRONG WINDS AND LOW RELATIVE HUMIDITIES
ANTICIPATED...SEE PRODUCT PHXRFWFGZ FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO WEATHER HAZARDS ARE EXPECTED.

BOHLIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Chuska Mountains and Defiance Plateau

When
June 6, 8:00 AM MST to 5:00 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

A deep trough moving through the Great Basin produced widespread high winds across northern Arizona. Highest winds speeds were north and east of Flagstaff. Strongest gusts reached 70 MPH at Window Rock and Show Low. The winds caused some power outages and widespread minor damage.

High Wind, Little Colorado River Valley in Apache County

When
June 6, 8:00 AM MST to 5:00 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

A deep trough moving through the Great Basin produced widespread high winds across northern Arizona. Highest winds speeds were north and east of Flagstaff. Strongest gusts reached 70 MPH at Window Rock and Show Low. The winds caused some power outages and widespread minor damage.

High Wind, White Mountains

When
June 6, 8:00 AM MST to 5:00 PM MST
Where
White Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

A deep trough moving through the Great Basin produced widespread high winds across northern Arizona. Highest winds speeds were north and east of Flagstaff. Strongest gusts reached 70 MPH at Window Rock and Show Low. The winds caused some power outages and widespread minor damage.

High Wind, Marble Canyon and Glen Canyon

When
June 6, 8:00 AM MST to 5:00 PM MST
Where
Marble Canyon and Glen Canyon forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

A deep trough moving through the Great Basin produced widespread high winds across northern Arizona. Highest winds speeds were north and east of Flagstaff. Strongest gusts reached 70 MPH at Window Rock and Show Low. The winds caused some power outages and widespread minor damage.

High Wind, Western Mogollon Rim

When
June 6, 8:00 AM MST to 5:00 PM MST
Where
Western Mogollon Rim forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

A deep trough moving through the Great Basin produced widespread high winds across northern Arizona. Highest winds speeds were north and east of Flagstaff. Strongest gusts reached 70 MPH at Window Rock and Show Low. The winds caused some power outages and widespread minor damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44483, 45957, 45959, 45960, 45961.